California, 2008

Drought in California, August 1 to 31, 2008

August 1 to 31, 2008 · NWS SGX · 11 events in 11 counties and zones

Seasonally dry conditions continued west of the mountains, while monsoonal flow aloft brought episodes of showers and thunderstorms to the mountains and deserts. S.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Seasonally dry conditions continued west of the mountains, while monsoonal flow aloft brought episodes of showers and thunderstorms to the mountains and deserts. This resulted in a D1 (moderate drought) classification by the U.S. Drought Monitor for much of the CWA, with a small area of D2 (severe drought) over the northwest corner of the upper deserts. The statewide drought declaration made in June continues. This was mainly due to conditions farther north. Locally, the mayor of San Diego declared a water shortage emergency (stage 1) with a call for voluntary water conservation. However, no water shortages have been reported. Mandatory cutbacks have already begun for farmers in San Diego County, and could be extended to others by early next year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 31, 8:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 31, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT THU JUL 31 2008

.SYNOPSIS...THE MARINE LAYER AND ONSHORE FLOW WILL CONTINUE LOW
CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS...EXTENDING LOCALLY
INLAND. LOW CLOUDS MAY LINGER NEAR SOME BEACHES INTO THE AFTERNOONS.
INCREASING MID LEVEL MOISTURE WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS EARLY NEXT WEEK.
OTHERWISE...HIGH PRESSURE WILL KEEP THE WEATHER FAIR.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TONIGHT-SUN)...SKIES WERE CLEAR THIS EVENING EXCEPT FOR
AREAS OF STRATUS ALONG THE COAST BEGINNING TO PUSH INLAND. THE 00Z
NKX SOUNDING HAD AN INVERSION BASED NEAR 1700 FT WITH WEAK DRY WINDS
THROUGH THE MID LEVELS. MODERATELY STRONG ONSHORE GRADIENTS WITH
8-9 MB SAN-IPL.

BROAD UPPER LEVEL HIGH PRESSURE WILL CONTINUE OVER THE SW AS A
TROUGH MOVES PAST FAR TO THE N. THERE SHOULD BE LITTLE CHANGE IN THE
MARINE LAYER DEPTH TONIGHT WITH LOW CLOUDS AND FOG GETTING INTO ALL
COASTAL AREAS...MOST SAN DIEGO INLAND VALLEYS AND THE FAR WRN INLAND
EMPIRE. THE MARINE LAYER SHOULD BECOME A LITTLE SHALLOWER FRI AND
SAT NIGHTS FOR A LITTLE LESS INLAND PENETRATION OF THE STRATUS.
THERE WILL BE PATCHES OF DENSE FOG NEAR THE INLAND EXTENT OF THE
STRATUS. LOW CLOUDS COULD LINGER NEAR SOME BEACHES INTO THE
AFTERNOONS UNDER A STRONG INVERSION. LIMITED MID TO HIGH LEVEL
MOISTURE MAY RESULT IN A FEW CU OVER THE MOUNTAINS DURING THE
AFTERNOONS BUT NO THUNDERSTORMS THROUGH SAT. THE MID LEVEL MOISTURE
IS EXPECTED TO INCREASE SUN FOR A SLIGHT CHANCE OF THUNDERSTORMS
OVER THE MOUNTAINS. RELATIVELY MINOR CHANGES IN TEMPS...REMAINING
NEAR SEASONAL IN MOST AREAS EXCEPT SLIGHTLY BELOW NEAR THE COAST AND
SLIGHTLY ABOVE IN THE MOUNTAINS AND DESERTS.

&&

.LONG TERM (MON-THU)...THERE WILL BE ENOUGH MID LEVEL MOISTURE FOR
SMALL CHANCES OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THROUGH
WED. IT CURRENTLY LOOKS LIKE THE MOISTURE WILL PEAK TUE WHICH WILL
HAVE THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS
AND DESERTS. GRADUALLY DRIER WLY FLOW ALOFT SHOULD DEVELOP BY THU AS
ANOTHER TROUGH MOVES IN FROM THE NW. SMALL CHANGES IN THE MARINE
LAYER AND TEMPS THROUGH WED EXCEPT A LITTLE COOLER IN THE MOUNTAINS
AND DESERTS THROUGH MID WEEK DUE TO MORE MOISTURE AND CLOUDS. THERE
SHOULD BE SLIGHT COOLING AND A LITTLE DEEPER MARINE LAYER TOWARD THE
END OF NEXT WEEK.

&&

.AVIATION...
010300Z...00Z NKX SOUNDING SHOWS THE MARINE LAYER DEPTH AROUND 2000
FEET WITH BASES AROUND 1600 FEET MSL. STRATUS IS CURRENTLY FILLING
IN ALONG THE SAN DIEGO COAST...AND IS EXPECTED CONTINUE TO SPREAD
INTO ORANGE COUNTY BETWEEN 04Z AND 06Z. BASES WILL LOWER TO ABOUT
1200 FEET MSL OVERNIGHT. STRATUS SHOULD REACH THE INLAND VALLEY
AREAS BY MIDNIGHT...AND REACH KONT BY 11Z. LOCAL VISIBILITIES 3 TO
5SM BETWEEN 11Z AND 18Z. STRATUS SHOULD CLEAR BY 18Z. ABOVE THE
MARINE LAYER...MOSTLY CLEAR SKIES WITH UNRESTRICTED VISIBILITIES.

.MARINE...
010300Z...ASTRONOMICAL HIGH TIDES OF 7.4 FEET THIS EVENING AT 905 PM
AND 7.3 FEET 950 PM TOMORROW MAY CAUSE LOCAL TIDAL OVERFLOW.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ATKIN
AVIATION/MARINE...MGM/SS
Hazardous weather outlook, Jul 31, 3:00 PM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT THU JUL 31 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-011200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TONIGHT.

HIGH RIP CURRENT RISK AT ORANGE COUNTY BEACHES DUE TO LONG PERIOD
SOUTH SWELL. OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY.

HIGH RIP CURRENT RISK AT ORANGE COUNTY BEACHES DUE TO LONG PERIOD
SOUTH SWELL THROUGH SATURDAY.

INCREASING MID LEVEL MOISTURE WILL CAUSE A CHANCE OF THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS SUNDAY THROUGH
WEDNESDAY.

OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Apple and Lucerne Valleys

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Coachella Valley

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Coachella Valley forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, Orange County Coastal Areas

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
Other Federal Agency

Drought, Riverside County Mountains

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Riverside County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Bernardino and Riverside County Valleys - the Inland Empire

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
Other Federal Agency
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Drought, San Bernardino County Mountains

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, San Diego County Coastal Areas

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Deserts

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Diego County Deserts forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Mountains

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Diego County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Valleys

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
San Diego County Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Santa Ana Mountains and Foothills

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Reported by
Other Federal Agency
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132072, 132073, 132074, 132075, 132076, 132077, 132078, 132079, 132080, 132081, 132082.